Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Wrong dosage of PEP, changes in regimen and side effects.
Sep 30, 2011

Hi

Last week I exposed to a high risk female by broken condom. so I went to hospital and started the PEP within 18 hours of exposure which prescribed by a doctor in ER with insufficient knowledge about PEP.

He gave me 1 Combivir daily + 1 Tenofovir daily. which should be 2 Combivir per day.

after 3-4 days of this wrong regimen my HIV and Hepatit tests all came Negative and I went to a doctor in IDU section of that hospital and she change my regimen to 1 Combivir twice a day + 2 Kaletra twice a day.

by the way, from the beginning of PEP (1 Combivir + 1 Tenofovir) I started to feel pain in my stomach. and after changing regimen (Combivir+Kaletra) it even got worse with constant pain in stomach, sever diarrhea with pale stool, feeling weak and tired, waking up during sleep in the middle of the night, bad taste in mouth, lose of appetite, and a little bit of nausea but not vomiting.

these side effects sometimes are very strong which i think i have to stop these medication.

anyhow here are bunch of questions rises which i appreciate if you answer them:

1-since in first few days i took wrong dosage of Combivir, what are the possibilities and should i continue the treatment or its not effective anymore?

2-somewhere i read stopping Tenofovir is not good and may cause immune gene. what are the possibilites here?

3-and if i continue this medication how i can reduce the side effects. its really intolerable.

4- also I take both Kaletra and Combivir together after food. is this correct?

5- any other professional advice/suggestion appreciate.

PS. i live in Dubai which HIV/Aids knowledge is not comparable with western countries and its kinda impossible to find an specialist about it.

Response from Dr. Young

Hello and thanks for posting from Dubai.

1. Though the risk of HIV from your exposure is pretty low, it's difficult to assess the potential effect of the initial incorrect dosing of Combivir, but if your exposure was significant enough to justify PEP in the first place, I'd recommend continuing onward. (You would hate to second guess the decision to stop prematurely, if god forbid, you actually get HIV).

2. Tenofovir (TDF) is widely used for the treatment (and prevention) of HIV infection. TDF is generally very safe and well tolerated. Certainly it's short-term use for PEP shouldn't result in any lasting effects.

3/4. It's likely that the lopinavir/ritonavir (Kaletra) is causing most of your new gastrointestinal side effects (though Combivir can do the same). Taking all of your medications with food (or shortly after a meal) can definitely help.

So, there you go. I hope this helps and that our Forum is a useful resource for you. Be well,

BY



Previous
Questions before starting treatment
Next
When a cure will be found?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement